Everything you need to know about topical corticosteroid (TCS) withdrawal

Most allergy sufferers, particularly those with eczema and other skin conditions, are likely to have tried topical corticosteroid treatment (TSC) at some point to help manage their symptoms. While TSC can provide temporary relief, they can not be used long-term and improper use can result in TCS withdrawal after use.

Topical corticosteroids (TCS) are commonly prescribed to treat atopic dermatitis when other treatments fail. But they’re often used too often (or for too long), which can result in topical steroid withdrawal (also known as ‘red skin syndrome’).

What is TCS withdrawal?

Topical steroids can provide temporary relief from chronic inflammation, pain and irritation of the skin. However, TCS withdrawal can be a complication treatment, particularly when topical steroids have been overused or taken long term. Watch out for:

  • Swelling, redness, burning, stinging and skin sensitivity within one-to-two weeks of stopping the steroid (particularly prevalent with eczema-like skin conditions such as atopic or seborrheic dermatitis).
  • Papules (pimple-like bumps), nodules (deeper bumps) or pustules (small, fluid-filled bumps) with redness. These symptoms are more likely to appear when TCS is used for cosmetic purposes, or for acne-like disorders.

Are some people more susceptible than others?

Women who have used TCS at moderate to high doses over a 12-month period will be more susceptible to TCS withdrawal. In this case, symptoms will be usually present on the face and genital areas

.

Although withdrawal symptoms are less common in children, skin absorption is higher in infants. So, consult your health care practitioner regarding appropriate dosage and use.

How to manage TCS withdrawal…

  • Watch your dose - Avoid using TCS on a daily basis for more than two to four weeks, especially on more sensitive areas. Following this, the frequency of treatment should be reduced to twice a week (as required).
  • Consult your practitioner, regularly - Keep a close eye on your treatment plan by organising regular follow ups with your healthcare provider.
  • Lay off the repeats - Do not request multiple refills of your prescription without consulting your healthcare practitioner.
  • Work with a Naturopath – treating the inflammatory drivers contributing to your symptoms to help reduce your need for TCS.
  • Prevent skin flare-ups - Identify possible triggers in your environment. Common irritants include salicylate, sugars, wheat, dairy, amines, yeast, dust, dust mites and moulds.
  • Get into a routine - Keep skin healthy and hydrated with a skin care routine that uses calming and non-irritating products.
  • Try PAT - At HWA, our Naturopaths use a form of muscle testing (kinesiology) to pinpoint your individual triggers. Following this, we perform a natural allergy treatment called Positive Association Technique (PAT), which aims to reduce your reactions and symptoms.

PAT is a non-invasive holistic therapy, which:

  • draws on acupressure and kinesiology techniques
  • aims to re-train your body
  • may reduce your reactions to food and environmental substances that may be causing or exacerbating your allergy symptoms

This blog is intended as general information only. PAT cannot diagnose or cure allergies – it is intended to decrease reactions and help manage symptoms. It is not intended to raise unrealistic expectations. If symptoms persist, consult your GP.

Photo credit - http://gamesbestcoolskydiemarvetic.tk/nixab/topical-steroids-long-term-use-heqe.php

Social media & sharing icons powered by UltimatelySocial